A chronic overdose is the term that describes what happens when a toxic substance builds up in your system over time. Very often, we think of overdose in terms of acute symptoms – as what happens when you intentionally or unintentionally consume too much of a medication or other substance in a short space of time, resulting in the sudden onset of severe symptoms. Chronic overdoses however are just as common and in many ways more dangerous – as we often don’t notice the symptoms until it’s too late.
How a Chronic Overdose Can Occur
Chronic overdose can occur with a range of medications such as Aspirin. If you use Aspirin regularly, then it is possible for the dose to build up in the body over time, resulting in unwanted symptoms.
This can happen if you use more Aspirin than directed each time, or if you are dehydrated or suffer from kidney damage. In the latter scenarios, the body is unable to flush the Aspirin out of the system as it would normally be able to, causing it to build up in large quantities. In short, for one reason or another, the body isn’t completely eliminating the toxic substance meaning that each time you use the medication, you introduce more into the system until eventually you overdose.
Chronic overdose is most common in elderly individuals during very hot weather, though it can happen to anyone who finds themselves relying on medications.
This can also be a risk with medications and supplements that can lead to a tolerance building up. Here, you might find yourself using more and more of an antidepressant or another substance in order to get the same benefits. Eventually, this can lead to an overdose if you end up exceeding the recommended dose over consecutive days.
Implications and Considerations
The best way to avoid a chronic overdose is to make sure that you don’t exceed the dosage recommendations on your medication. In the case of analgesics like Aspirin, it’s also a good idea to have days off and to try and avoid becoming dependent.
As long as you follow those guidelines, you’ll find that you are unlikely to overdose. Fortunately, the dosage recommendations normally take this possibility into account and so you would need to exceed them by a large amount in order to cause problems.
It’s also a good idea to keep on the lookout for symptoms of overdose as well. Remember that kidney problems or dehydration can prevent the body from effectively eliminating substances, so if you notice any side effects or symptoms from your medication, you may want to consult with your doctor. And remember to drink plenty!
Note that long-term use of medication can also negatively impact your health in other ways too. Even when chronic overdose is not an issue, it’s possible to cause damage to your health simply through repeat use of a substance. This is a different kind of ‘build-up’ but is just as potentially dangerous and is another reason to be careful.
It’s also worth considering how ‘chronic overdose’ might relate to the use of healthy foods and supplements. Just as toxins can build up in your system over time, so too can healthy nutrients and other things your body needs. This is why you might not see immediate benefits from a new supplement or diet that is nevertheless doing good. Sometimes you just need to give it time! Always research online to find how long it generally takes for the benefits of what you’re using to become noticeable.